Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 91, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 1, 2009, 5:44 PM CDT for 5 counties in Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2009, 5:44 PM CDT (22:44 UTC)
- Expired
- May 1, 2009, 6:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Lawrence County, TN, Lewis County, TN, Maury County, TN, Perry County, TN, Wayne County, TN
The radar
The Nashville radar (KOHX), 115 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 5:55 PM CDT | HAIL 0.75 | 2 Se Hohenwald, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:23 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 470 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOHX 012244
SVROHX
TNC099-101-119-135-181-012315-
/O.NEW.KOHX.SV.W.0091.090501T2244Z-090501T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
544 PM CDT FRI MAY 1 2009
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL LAWRENCE COUNTY IN MIDDLE TENNESSEE...
LEWIS COUNTY IN MIDDLE TENNESSEE...
THIS INCLUDES THE CITY OF HOHENWALD...
SOUTHWESTERN MAURY COUNTY IN MIDDLE TENNESSEE...
SOUTHEASTERN PERRY COUNTY IN MIDDLE TENNESSEE...
NORTH CENTRAL WAYNE COUNTY IN MIDDLE TENNESSEE...
* UNTIL 615 PM CDT
* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
WEST OF HOHENWALD...AND MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HOHENWALD BY 555 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3562 8779 3563 8767 3562 8765 3563 8763
3562 8762 3563 8749 3562 8746 3562 8743
3564 8740 3564 8724 3542 8724 3544 8779
TIME...MOT...LOC 2244Z 270DEG 30KT 3553 8768
$$
131 follow-up statement
000
WWUS54 KOHX 012254
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
554 PM CDT FRI MAY 1 2009
TNC135-181-012304-
/O.CAN.KOHX.SV.W.0091.000000T0000Z-090501T2315Z/
PERRY TN-WAYNE TN-
554 PM CDT FRI MAY 1 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WAYNE AND
SOUTHEASTERN PERRY COUNTIES IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR CENTRAL TENNESSEE.
LAT...LON 3560 8758 3564 8724 3542 8724 3546 8765
3548 8765 3548 8769 3549 8770
TIME...MOT...LOC 2254Z 270DEG 30KT 3553 8758
$$
TNC099-101-119-012315-
/O.CON.KOHX.SV.W.0091.000000T0000Z-090501T2315Z/
MAURY TN-LEWIS TN-LAWRENCE TN-
554 PM CDT FRI MAY 1 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTH CENTRAL LAWRENCE...LEWIS AND SOUTHWESTERN MAURY COUNTIES...
AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HOHENWALD...MOVING EAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL CENTRAL LEWIS COUNTY AT 610 PM CDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3560 8758 3564 8724 3542 8724 3546 8765
3548 8765 3548 8769 3549 8770
TIME...MOT...LOC 2254Z 270DEG 30KT 3553 8758
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:50 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 1, 3:50 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 350 PM CDT FRI MAY 1 2009 .DISCUSSION... SFC HIGH PRES IN THE CNTL PLAINS WL CONTINUE TO PUSH A COLD FRONT INTO MID TN TONIGHT. FRONT WL PULL UP STATIONARY. PERIODS OF SHOWERS AND THUNDERSTORMS ON TAP TONIGHT. SFC HIGH PRES MOVES ACR THE OH VLY SAT WITH PERIODS OF SHOWERS AND THUNDERSTORMS SOUTH ALONG STATIONARY FRONT. MODELS AGREEMENT WITH INVERTED TROUGHING ALONG STALLED FRONT SAT NIGHT-SUN ACR MID TN. EXCESSIVE RAINFALL LIKELY SAT NIGHT-SUN. WIDESPREAD RAINFALL AMOUNTS OF THREE TO SIX INCHES EXPECTED. HIGHER AMOUNTS POSSIBLE IF LATER MODELS HOLD THIS TREND. CONDITIONS FAVORABLE FOR FLASH FLOODING SAT NIGHT-SUN. FLASH FLOOD OR HYDROLOGIC OUTLOOK (MEMESFOHX) SENT TO ADDRESS THIS CONCERN. FLASH FLOOD WATCH MAY BE REQUIRED. PCPN CHANCE DECREASES MON AS SYS MOVES EAST. DRY PERIOD MON EVENING INTO WED MORNING...BEFORE NEXT FRONTAL SYSTEM MOVES IN WED NIGHT. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 61 68 58 68 / 80 80 80 90 CLARKSVILLE 60 66 55 66 / 90 80 90 100 CROSSVILLE 61 68 59 68 / 70 80 90 80 COLUMBIA 62 72 61 72 / 70 70 70 80 LAWRENCEBURG 63 75 63 74 / 70 60 60 70 WAVERLY 60 67 58 67 / 80 80 80 90 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 04
Hazardous weather outlook, May 1, 5:44 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 544 PM CDT FRI MAY 1 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-021030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 544 PM CDT FRI MAY 1 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT WEAK UPPER LEVEL DISTURBANCES SWEEPING ACROSS THE AREA WILL GENERATE A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING HAIL OR WINDS. HEAVY RAINS WILL LEAD TO LOCALIZED FLOODING AS WELL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FRONTAL SYSTEM OVER THE OHIO VALLEY WILL DROP SOUTHEASTWARD ON SATURDAY AND BECOME STATIONARY OVER THE MIDSTATE. THE FRONT IN COMBINATION WITH UPPER LEVEL DISTURBANCES SWEEPING ACROSS THE OHIO AND TENNESSEE VALLEYS WILL GENERATE A SLIGHT RISK OFF SEVERE STORMS THIS WEEKEND. THE FRONTAL SYSTEM WILL ALSO TEND TO CONCENTRATE RAINFALL OVER THE NORTHWESTERN AND NORTHERN TIER COUNTIES THIS WEEKEND. THERE IS SOME POTENTIAL FOR HEAVY RAINFALL AND POSSIBLY FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT AND THROUGH THE WEEKEND DUE TO THE CONTINUING THREAT OF SEVERE THUNDERSTORMS. 17/MAG
In the hours before
Local storm report, May 1, 2:47 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
247 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM TORNADO 9 SSE HOHENWALD 35.43N 87.50W
05/01/2009 LEWIS TN EMERGENCY MNGR
MULTIPLE TRAILERS OVERTURNED AT MACCO CAMPING
RESORT...NEAR STATE ROAD 241 NEAR LEWIS AND LAWRENCE
COUNTY LINE
&&
STEIGERWALDTLocal storm report, May 1, 3:26 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
326 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM TORNADO 9 SSE HOHENWALD 35.43N 87.50W
05/01/2009 LEWIS TN EMERGENCY MNGR
3 HOMES DESTROYED ON STATE HIGHWAY 241 JUST INSIDE THE
LEWIS AND LAWRENCE COUNTY LINE
&&
STEIGERWALDTLocal storm report, May 1, 4:36 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
436 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 12 NW PULASKI 35.32N 87.18W
05/01/2009 GILES TN LAW ENFORCEMENT
ALONG HWY 166...BARN...POWER LINES AND TREES BLOWN DOWN
IN NW GILES CO. CHURCH DAMAGED AS WELL.
&&
JCOHENLocal storm report, May 1, 4:46 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
446 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 14 NW LAWRENCEBURG 35.39N 87.51W
05/01/2009 LAWRENCE TN LAW ENFORCEMENT
NEAR NAPIER...TREES DOWN...TREE DOWN ON A DOUBLE
WIDE...TRACTOR TRAYLOR BLOWN OVER
&&
21Local storm report, May 1, 5:05 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
505 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 14 SW COLUMBIA 35.48N 87.22W
05/01/2009 MAURY TN LAW ENFORCEMENT
TREES DOWN THROUGHOUT THE SW PART OF COUNTY
&&
21Local storm report, May 1, 5:10 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
510 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG 10 SW CENTERVILLE 35.69N 87.58W
05/01/2009 HICKMAN TN LAW ENFORCEMENT
TREES DOWN
&&
21The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 12:24 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Williamson | 36 min |
| May 1, 3:33 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall, Maury | 27 min |
| May 1, 1:22 PM CDT | Areal Flood Advisory | OHX | Benton, Hickman, Humphreys, Perry | 3 hr |
| May 1, 1:27 PM CDT | Severe Thunderstorm Warning | OHX | Lewis, Perry, Wayne | 33 min |
| May 1, 1:37 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Perry | 23 min |
| May 1, 2:10 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis, Maury, Wayne | 35 min |
| May 1, 2:20 PM CDT | Tornado Warning | OHX | Lawrence, Lewis, Maury, Wayne | 25 min |
| May 1, 2:36 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 24 min |
| May 1, 2:41 PM CDT | Tornado Warning | OHX | Giles, Lawrence, Lewis, Maury | 34 min |
| May 1, 3:02 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Wayne | 28 min |
| May 1, 3:11 PM CDT | Tornado Warning | OHX | Giles, Marshall | 34 min |
| May 1, 3:12 PM CDT | Areal Flood Advisory | OHX | Hickman, Lewis, Maury | 3 hr |
| May 1, 3:18 PM CDT | Areal Flood Advisory | OHX | Lewis, Perry, Wayne | 3 hr |
| May 1, 3:20 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 25 min |
| May 1, 3:27 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Wayne | 33 min |
| May 1, 3:44 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 31 min |
| May 1, 3:54 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 36 min |
| May 1, 4:01 PM CDT | Areal Flood Advisory | OHX | Davidson, Wilson | 3 hr |
| May 1, 4:09 PM CDT | Areal Flood Advisory | OHX | Lawrence, Wayne | 3 hr |
| May 1, 4:14 PM CDT | Areal Flood Advisory | OHX | Bedford, Marshall, Maury | 3 hr |
| May 1, 4:27 PM CDT | Flash Flood Watch | OHX | Bedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more | 8 hr |
| May 1, 4:42 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Dickson, Houston, Humphreys | 33 min |
| May 1, 5:03 PM CDT | Flash Flood Warning | OHX | Benton, Cheatham, Davidson, Dickson, Hickman, Houston and 5 more | 5 hr |
| May 1, 5:27 PM CDT | Flash Flood Warning | OHX | Giles, Hickman, Humphreys, Lawrence, Lewis, Marshall and 4 more | 5 hr |
| May 1, 5:47 PM CDT | River Flood Warning | OHX | Bedford | 3 days |
| May 1, 6:21 PM CDT | Flash Flood Warning | OHX | Cannon, Davidson, DeKalb, Macon, Robertson, Rutherford and 5 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.